Thunderstorm Wind, Thomas
- When
- June 4, 2:35 PM CST
- Where
- Thomas County, Colby Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.430, -101.050
Recorded at the Colby airport AWOS.
In the early afternoon of the 4th, a cluster of thunderstorms formed in Northwest Kansas and proceeded westward. While the storms did produce heavy rain, they also produced a single 58 mph gust in Colby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 4th, a cluster of thunderstorms formed in Northwest Kansas and proceeded westward. While the storms did produce heavy rain, they also produced a single 58 mph gust in Colby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 232 PM MDT Sun Jun 4 2023 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Sun Jun 4 2023 A blocky omega pattern is over the CONUS, with upper lows over southern California and northern Maine, and a large ridge over the central CONUS extending well into Canada. The Canadian ridge is fairly strong today and is resulting in a broad easterly flow over the central plains as seen in storm motions. Moisture remains plentiful, precipitable water is over 1 inch, and even in the weakly unstable environment scattered showers and thunderstorms have developed this afternoon, driven primarily by peak heating and some weak midlevel isentropic lift. Deep layer shear is very weak, so no severe storms are expected. Storms are moving today, so the threat for heavy rain or flash flooding is marginal at best. Storms are expected to gradually diminish in coverage through the evening hours. There may be some redevelopment after midnight in eastern areas associated with what looks like another weak disturbance rotating in from the east, but confidence is low. Areas of fog will also likely redevelop late with no change in the overall air mass, with best chances in western half of the area through early Monday morning. The fog may be dense at times. Low temperatures will be in the 50s. Very little change in the pattern for Monday. The upper ridge over central Canada may weaken slightly and shift a bit south, but will maintain the deep, moist southeasterly flow over the central plains. HREF shows scattered showers and thunderstorms by the afternoon, with perhaps a signal for relatively greater coverage over eastern areas. Similar to today, instability and shear will be weak, so severe storms will be unlikely. However, may see some locally heavy rainfall with a low risk for flash flooding near any stronger storm that develops. Temperatures do edge up just a bit with highs ranging from the middle 70s in northeast Colorado to the lower 80s in north central Kansas. Would not be surprised to see fog redevelop Monday night into Tuesday morning. Lows will be in the 50s. On Tuesday, the upper ridge in Canada slides a bit further south but weakens slightly, now centered over the Dakotas. The influence of this ridge appears to be the reason models show little to no precipitation in the area on Tuesday. Hesitant to go completely dry in this pattern, but will keep POPs minimal and restricted to far eastern and far western parts of the area which are the only places models suggest precipitation has a chance to develop. Temperatures will warm a few degrees more and range from the upper 70s in northeast Colorado to the middle 80s in north central Kansas. Low temperatures Tuesday night will be in the 50s. Wednesday will see a slight transition in the upper pattern. The ridge over the central CONUS continues to weaken while an upper low moves into the southwest CONUS. The southwest flow ahead of the upper low begins to move over the Rockies and adjacent plains in place of the ridge. Models show scattered afternoon showers and thunderstorms developing over the Colorado plains and spreading eastward Wednesday night. The environment will be moderately unstable over Colorado but weakly unstable further east. Deep layer shear remains low at less than 10 kts. So, the overall severe threat seems rather limited, with perhaps a marginal risk at best over Colorado for wind/hail in the afternoon if instability can be realized before storms weaken as they move east into the more stable environment. Temperatures change very little with highs in the upper 70s to middle 80s and lows in the 50s. .LONG TERM...(Thursday through Sunday) Issued at 207 PM MDT Sun Jun 4 2023 For this long-term forecast discussion, yet another fairly uncertain upper level pattern is expected to set-up across the High Plains. However, towards the end of next week, a weather disturbance will move in, giving us more CERTAINTY on those chances for precipitation, and also storms. Beginning with Wednesday through Friday, the overall weather pattern looks very similar to what we've been dealing with over the past week or more. A ridge of high pressure should be centered across the Great Plains, with upper level troughs of low pressure positioned over the eastern United States and the southwestern United States. Just like the past week, the low over the southwestern United States looks fairly impressive but remains well displaced to have a significant influence on our weather. At the surface, it appears as though there should be a weak frontal boundary draped across the region, and with southeast winds pulling up moisture from the Gulf, we should continue to see chances for showers and storms. The storms should remain non-severe for the most part, especially since 0-6 km bulk shear is at times close to 0 kts...yes, 0 kts, primarily due to the weak flow in the mid to upper levels. Precipitable water values look quite healthy, ranging from 1 to 1.4 inches. This exceeds the 90th percentile in observed sounding climatology for this time of year. With weak steering flow, a potential stalled frontal boundary, and continuous moisture reinforcement, I do see the potential for storms producing heavy rainfall and possible flash flooding. Going into the weekend, a slight change to the pattern is anticipated as the southwestern United States upper level low finally heads east, approaching our area particularly on Sunday. As this happens, the winds in the mid to upper level will strengthen, which may open the High Plains to a round of severe thunderstorms. That being said, there are still a ton of details to be resolved so won't start advertising severe weather until we see a consistent signal in our forecast guidance. For the extended forecast period, expect a continuation of below normal temperatures, with most the area seeing afternoon highs in the 70s and 80s from Thursday through Sunday. Overnight low temperatures in the 50s are forecast to persist. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Jun 4 2023 Widely scattered showers and isolated thunderstorms will gradually increase in coverage this afternoon, then gradually diminish this evening. Confidence in directly impacting either KGLD or KMCK is rather low so will not include in either TAF at this time. Overnight, areas of fog and low clouds will redevelop, with best chances of dropping to IFR or VLIFR occurring a few hours before or after sunrise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...RRH AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 942 AM MDT Sun Jun 4 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051545- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 942 AM MDT Sun Jun 4 2023 /1042 AM CDT Sun Jun 4 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a marginal risk for excessive rainfall this afternoon and early evening mainly south of Interstate 70. Areas that received heavy rainfall yesterday, southern Thomas County to northeastern Logan and northern Gove counties, will be particularly susceptible to flooding should heavy rain develop in those areas today. Patchy dense fog will be possible late tonight with visibility occasionally reduced to less than one mile. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Patchy dense fog will be possible early Monday morning with visibility occasionally reduced to less than one mile. There will be a continued risk for flooding from heavy rainfall with storms during the latter half of the week. Locations that have received multiple rounds of heavy rainfall or flash flooding recently should keep a heightened awareness of the weather situation, especially for areas that are already flood prone. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
1118 AM MDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM Fog 1 NNE Goodland 39.37N 101.70W
06/04/2023 M0.00 mi Sherman KS Public
Delayed Report. GLD ASOS reported dense fog.
&&
RRHPreliminary Local Storm Report
National Weather Service Goodland KS
1119 AM MDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Fog 2 ESE Oakley 39.11N 100.82W
06/04/2023 M0.25 mi Logan KS Public
Delayed report. KOEL ASOS reported dense
fog.
&&
RRHPreliminary Local Storm Report
National Weather Service Goodland KS
1122 AM MDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM Rain 3 W Quinter 39.07N 100.29W
06/04/2023 E1.00 inch Gove KS Public
Delayed report, via social media. Storm
total from yesterday.
&&
RRHPreliminary Local Storm Report
National Weather Service Goodland KS
1123 AM MDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM Rain 5 S Grainfield 39.04N 100.47W
06/04/2023 M2.85 inch Gove KS Public
Delayed report via social media. Storm
total.
&&
RRHSpecial Weather Statement National Weather Service Goodland KS 312 PM CDT Sun Jun 4 2023 KSZ002-003-014-015-042030- Rawlins KS-Sheridan KS-Decatur KS-Thomas KS- 312 PM CDT Sun Jun 4 2023 ...Brief Landspout Tornadoes Possible... At 311 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the northeastern portion of Sheridan county. However, at this time it is unknown which if any storm would produce a landspout. Any tornadoes which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of southeastern Rawlins, northwestern Sheridan, southwestern Decatur and northeastern Thomas Counties. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3949 10064 3949 10082 3962 10081 3958 10063 CA
Special Weather Statement National Weather Service Goodland KS 227 PM MDT Sun Jun 4 2023 COZ091-042100- Kit Carson County CO- 227 PM MDT Sun Jun 4 2023 ...Brief Landspout Tornadoes Possible... At 226 PM MDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the southern Kit Carson County area. However, at this time it is unknown which if any storm would produce a landspout. Any tornadoes which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of south central Kit Carson County County. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3921 10231 3905 10230 3904 10247 3915 10255 CA
The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
Recorded at the Colby airport AWOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114092.